Taiwanese Journal of Mathematics

Nonseparating Independent Sets of Cartesian Product Graphs

Fayun Cao and Han Ren

Full-text: Open access

Abstract

A set of vertices $S$ of a connected graph $G$ is a nonseparating independent set if $S$ is independent and $G-S$ is connected. The nsis number $\mathcal{Z}(G)$ is the maximum cardinality of a nonseparating independent set of $G$. It is well known that computing the nsis number of graphs is NP-hard even when restricted to $4$-regular graphs. In this paper, we first present a new sufficient and necessary condition to describe the nsis number. Then, we completely solve the problem of counting the nsis number of hypercubes $Q_{n}$ and Cartesian product of two cycles $C_{m} \square C_{n}$, respectively. We show that $\mathcal{Z}(Q_{n}) = 2^{n-2}$ for $n \geq 2$, and $\mathcal{Z}(C_{m} \square C_{n}) = n + \lfloor (n+2)/4 \rfloor$ if $m = 4$, $m + \lfloor (m+2)/4 \rfloor$ if $n = 4$ and $\lfloor mn/3 \rfloor$ otherwise. Moreover, we find a maximum nonseparating independent set of $Q_{n}$ and $C_{m} \square C_{n}$, respectively.

Article information

Source
Taiwanese J. Math., Volume 24, Number 1 (2020), 1-17.

Dates
Received: 16 November 2018
Revised: 19 February 2019
Accepted: 24 March 2019
First available in Project Euclid: 2 April 2019

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1554170479

Digital Object Identifier
doi:10.11650/tjm/190303

Mathematical Reviews number (MathSciNet)
MR4053834

Zentralblatt MATH identifier
07175536

Subjects
Primary: 05C05: Trees 05C69: Dominating sets, independent sets, cliques 05C70: Factorization, matching, partitioning, covering and packing

Keywords
nonseparating independent set connected vertex cover hypercube Cartesian product of two cycles spanning tree Xuong-tree

Citation

Cao, Fayun; Ren, Han. Nonseparating Independent Sets of Cartesian Product Graphs. Taiwanese J. Math. 24 (2020), no. 1, 1--17. doi:10.11650/tjm/190303. https://projecteuclid.org/euclid.twjm/1554170479


Export citation

References

  • B. Escoffier, L. Gourvès and J. Monnot, Complexity and approximation results for the connected vertex cover problem in graphs and hypergraphs, J. Discrete Algorithms 8 (2010), no. 1, 36–49.
  • H. Fernau and D. F. Manlove, Vertex and edge covers with clustering properties: complexity and algorithms, J. Discrete Algorithms 7 (2009), no. 2, 149–167.
  • M. R. Garey and D. S. Johnson, The rectilinear Steiner tree problem is NP-complete, SIAM J. Appl. Math. 32 (1977), no. 4, 826–834.
  • J. L. Gross and T. W. Tucker, Topological Graph Theory, Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons, New York, 1987.
  • Y. Huang and Y. Liu, Maximum genus and maximum nonseparating independent set of a $3$-regular graph, Discrete Math. 176 (1997), no. 1-3, 149–158.
  • Y. Li, Z. Yang and W. Wang, Complexity and algorithms for the connected vertex cover problem in $4$-regular graphs, Appl. Math. Comput. 301 (2017), 107–114.
  • S. Long and H. Ren, The decycling number and maximum genus of cubic graphs, J. Graph Theory 88 (2018), no. 3, 375–384.
  • B. Mohar and C. Thomassen, Graphs on Surfaces, Johns Hopkins Studies in the Mathematical Sciences, Johns Hopkins University Press, Baltimore, MD, 2001.
  • H. Moser, Exact algorithms for generalizations of vertex cover, Fakulätfür Mathematik und Informatik, Friedrich-Schiller-Universität Jena, 2005 Mas-ters thesis.
  • D. A. Pike and Y. Zou, Decycling Cartesian products of two cycles, SIAM J. Discrete Math. 19 (2005), no. 3, 651–663.
  • S. Ueno, Y. Kajitani and S. Gotoh, On the nonseparating independent set problem and feedback set problem for graphs with no vertex degree exceeding three, Discrete Math. 72 (1988), no. 1-3, 355–360.
  • T. Wanatabe, S. Kajita and K. Onaga, Vertex covers and connected vertex covers in $3$-connected graphs, in: 1991., IEEE International Sympoisum on Circuits and Systems, (1991), 1017–1020.
  • N. H. Xuong, How to determine the maximum genus of a graph, J. Combin. Theory Ser. B 26 (1979), no. 2, 217–225.